Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 146, NWS Indianapolis, IN

August 8, 20194 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 8, 2019, 6:10 PM EDT for 4 counties in Indiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2019, 6:10 PM EDT (22:10 UTC)
Expired
Aug 8, 2019, 7:00 PM EDT
In force
50 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, IN, Hendricks County, IN, Montgomery County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 23 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

784 
WUUS53 KIND 082210
SVRIND
INC011-063-107-133-082300-
/O.NEW.KIND.SV.W.0146.190808T2210Z-190808T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
610 PM EDT Thu Aug 8 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Hendricks County in central Indiana...
  Southwestern Boone County in central Indiana...
  Southeastern Montgomery County in west central Indiana...
  Northeastern Putnam County in west central Indiana...

* Until 700 PM EDT.

* At 610 PM EDT, a severe thunderstorm was located 13 miles northwest
  of Danville, or 15 miles southeast of Crawfordsville, moving
  southeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Plainfield, Brownsburg, Danville, Avon, Pittsboro, Ladoga, Clayton,
  Jamestown, Roachdale, North Salem, Lizton and New Ross.

This includes the following highways...
 Interstate 70 between mile markers 62 and 68.
 Interstate 74 between mile markers 49 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3999 8675 3991 8634 3964 8633 3963 8641
      3963 8646 3962 8647 3963 8648 3985 8684
TIME...MOT...LOC 2210Z 296DEG 33KT 3988 8671 

HAIL...0.75IN
WIND...60MPH
 
$$

NIELD
2 follow-up statements
988 
WWUS53 KIND 082224
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
624 PM EDT Thu Aug 8 2019

INC011-107-133-082234-
/O.CAN.KIND.SV.W.0146.000000T0000Z-190808T2300Z/
Boone IN-Montgomery IN-Putnam IN-
624 PM EDT Thu Aug 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BOONE...
SOUTHEASTERN MONTGOMERY AND NORTHEASTERN PUTNAM COUNTIES IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3991 8634 3964 8633 3963 8641 3963 8646
      3962 8647 3963 8648 3976 8669 3992 8669
      3992 8641
TIME...MOT...LOC 2224Z 296DEG 33KT 3982 8656 

$$

INC063-082300-
/O.CON.KIND.SV.W.0146.000000T0000Z-190808T2300Z/
Hendricks IN-
624 PM EDT Thu Aug 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR HENDRICKS COUNTY...

At 624 PM EDT, a severe thunderstorm was located near Danville, or 22
miles west of Indianapolis, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Plainfield, Brownsburg, Danville, Avon, Pittsboro, Clayton, North
Salem and Lizton.

This includes the following highways...
 Interstate 70 between mile markers 62 and 68.
 Interstate 74 between mile markers 55 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3991 8634 3964 8633 3963 8641 3963 8646
      3962 8647 3963 8648 3976 8669 3992 8669
      3992 8641
TIME...MOT...LOC 2224Z 296DEG 33KT 3982 8656 

HAIL...0.75IN
WIND...60MPH
 
$$

NIELD
532 
WWUS53 KIND 082254
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
654 PM EDT Thu Aug 8 2019

INC063-082303-
/O.EXP.KIND.SV.W.0146.000000T0000Z-190808T2300Z/
Hendricks IN-
654 PM EDT Thu Aug 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR HENDRICKS COUNTY WILL EXPIRE
AT 700 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3991 8634 3964 8633 3963 8641 3963 8646
      3962 8647 3963 8648 3976 8669 3992 8669
      3992 8641
TIME...MOT...LOC 2253Z 296DEG 33KT 3972 8628 

$$

NIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 4:18 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 8, 4:18 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
418 PM EDT Thu Aug 8 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 332 PM EDT Thu Aug 8 2019

A weak cold front may spark a few showers or storms this afternoon
into tonight, with a pulse strong to severe storm or two possible.
In the wake of the front, high pressure will return dry weather to
the area through the weekend, with some low chances for storms
early next week on the periphery of the weakening ridge.

&&

.NEAR TERM /Tonight/...
Issued at 332 PM EDT Thu Aug 8 2019

Finally starting to see a few isolated storms developing across
central Indiana. The adequate instability and shear may be enough
for a pulse severe storm or two but an organized severe threat is
unlikely. Isolated storms may persist into the overnight in some
areas, but coverage should be low. The weak boundary will push
through the area tonight and bring an end to storms most areas by
morning.

Lows tonight will generally be in the 60s.

&&

.SHORT TERM /Friday through Sunday/...
Issued at 332 PM EDT Thu Aug 8 2019

While low chances for a stray storm may linger across far southern
fringes of the area tomorrow nearest the weak boundary, most of
central Indiana will be dry from Friday through the weekend as
high pressure drifts across the area.

Temperatures look to be seasonable for the time of year, and the
initialization handled this well.

&&

.LONG TERM /Sunday Night through Thursday/...

Issued at 242 PM EDT Thu Aug 8 2019

The ECMWF suggests a quick moving short wave will push across the
Great Lakes and Northern Indiana on Monday through early Tuesday.
It is during this period that chances for showers and
thunderstorms will be best. However...confidence remains rather
low as deep gulf moisture remains blocked by large high pressure
over the deep south and Texas.

After this Pacific wave passes NW flow continues to resume through
THursday with ridging aloft amplifying over the western plains.
This should result in subsidence and high pressure across Indiana
and the Great lakes. Thus have trended toward a dry forecast for
Wednesday through Thursday along with seasonable temperatures.

&&

.AVIATION /Discussion for the 08/21Z TAF Update/...

Issued at 416 PM EDT Thu Aug 8 2019

Update...
Inserted mention of thunderstorms at KIND this evening and
increased wind gusts to 24 kts.

Previous Discussion...
Mainly VFR conditions will be expected this TAF period.

A surface trough passing through the area was generating showers
and Thunderstorms over PA and OH. The tail of the trough over
Indiana had yet developed any TSRA...however convective
temperatures were just being reached and GOES16 shows CU
development across the forecast area. Thus will continue to keep a
VCSH/VCTS mention in the Tafs although confidence remains low.

High Pressure and is expected to build in the wake of the trough
today and with the loss of daytime heating this evening...VFR
conditions are expected to continue thereafter.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Nield
NEAR TERM...Nield
SHORT TERM...Nield
LONG TERM...Puma
AVIATION...JP/TDUD
Hazardous weather outlook, Aug 8, 3:43 PM EDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
343 PM EDT Thu Aug 8 2019

INZ021-028>031-035>049-051>057-060>065-091945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, and Greensburg
343 PM EDT Thu Aug 8 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Isolated storms are possible. A strong storm or two cannot
be ruled out.

Hazards: Large hail, damaging winds, heavy rain, lightning.

Timing: Thunderstorms are possible tonight. The best chance for any
severe storms will be through 900 PM.

Discussion: A cold front will move into the area, bringing chances
for showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Thunderstorms are possible at times from Sunday evening through
Tuesday night. Lightning is a threat from any thunderstorm.

Discussion: A couple of fronts will bring chances for showers and
thunderstorms to central Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ067>072-091945-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
343 PM EDT Thu Aug 8 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Isolated storms are possible. A strong storm or two cannot
be ruled out.

Hazards: Large hail, damaging winds, heavy rain, lightning.

Timing: Thunderstorms are possible tonight. The best chance for any
severe storms will be through 900 PM.

Discussion: A cold front will move into the area, bringing chances
for showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Thunderstorms are possible Friday, and at times from Sunday
evening through Tuesday night. Lightning is a threat from any
thunderstorm.

Discussion: A couple of fronts will bring chances for showers and
thunderstorms to central Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 8, 5:14 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
514 PM EDT Thu Aug 8 2019

INZ037-039-046-047-082215-
Hendricks IN-Boone IN-Hamilton IN-Marion IN-
514 PM EDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENDRICKS...
MARION...SOUTHEASTERN BOONE AND SOUTHWESTERN HAMILTON COUNTIES UNTIL
615 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zionsville, or 15 miles northwest of Indianapolis, moving southeast
at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Indianapolis, Carmel, Fishers, Greenwood, Lawrence, Brownsburg,
Lebanon, Beech Grove, Zionsville, Speedway, Southport, Cumberland,
McCordsville, Whitestown, Meridian Hills, Warren Park, Clermont,
Homecroft, Rocky Ripple and Williams Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3993 8593 3992 8594 3987 8594 3987 8595
      3964 8595 3963 8618 3996 8655 4006 8644
TIME...MOT...LOC 2114Z 303DEG 25KT 3994 8634

NIELD
Special weather statement, Aug 8, 5:46 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
546 PM EDT Thu Aug 8 2019

INZ036-037-046-082245-
Montgomery IN-Hendricks IN-Boone IN-
546 PM EDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HENDRICKS...BOONE AND
EAST CENTRAL MONTGOMERY COUNTIES UNTIL 645 PM EDT...

At 546 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Lebanon, or 13 miles east of Crawfordsville, moving
east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brownsburg, Lebanon, Zionsville, Pittsboro, Whitestown, Thorntown,
Jamestown, Lizton, Advance, New Ross and Ulen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4008 8624 3992 8629 3992 8633 3977 8633
      3996 8679 4014 8669
TIME...MOT...LOC 2146Z 291DEG 21KT 4000 8665

NIELD
Local storm report, Aug 8, 6:04 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
604 PM EDT THU AUG 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             1 WNW INDIANAPOLIS      39.78N 86.16W
08/08/2019  E0.25 INCH       MARION             IN   BROADCAST MEDIA

            AT WTHR, 1000 NORTH MERIDIAN STREET.

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:14 PM EDTSpecial Weather StatementINDMarion61 min
Aug 8, 5:46 PM EDTSpecial Weather StatementINDBoone59 min
Aug 8, 6:23 PM EDTSpecial Weather StatementINDShelby67 min
Aug 8, 7:26 PM EDTSevere Thunderstorm WarningINDJohnson, Shelby34 min
Aug 8, 7:50 PM EDTSpecial Weather StatementINDDecatur40 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.